Alabama, 2002Damaging Wind in Alabama, June 24, 2002
June 24, 2002 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 24, 9:45 AM CST, 4 hours 15 minutes earlier.
Area forecast discussion, Jun 24, 9:45 AM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1045 AM CDT MON JUN 24 2002
TEMPS RUNNING A FEW DEGREES WARMER TODAY COMPARED TO YESTERDAY...AND
DEWPOINTS ARE EVEN OR SLIGHTLY HIGHER AS WELL. PRECIP WATER ALSO
VERY CLOSE OR SLIGHTLY HIGHER THAN YESTERDAY...ALL OF WHICH WOULD
LEAD ME TO BELIEVE THAT RW/TRW COVERAGE SHOULD BE AT LEAST AS MUCH
AS YESTERDAY. TRIGGER TEMPERATURE IN THE LOWER/MID 80S IS BEING
REALIZED...AND SOME SHOWERS HAVE ALREADY DEVELOPED NEAR GAD AND
JASPER. SO...WILL BUMP UP THE POPS AREA WIDE TO 50 PERCENT FOR THE
AFTERNOON...AND GO WITH A SCATTERED WORDING (AS APPOSED TO CHANCE).
VERY MINOR DIFFERENCES IN THE FORECASTS ACROSS THE ENTIRE FORECAST
AREA...WITH THE UPPER LEVEL LOW PATTERN REMAINING.
.BHM...NONE.
In the hours before
Special weather statement, Jun 24, 12:00 PM CST, 2 hours before
ALZ001>050-241930-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT MON JUN 24 2002
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA...
A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE AREA THROUGH
TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED, AND THEY
WILL BE MOST NUMEROUS THROUGH THE AFTERNOON AND EARLY EVENING HOURS.
LOCALLY HEAVY RAIN CAN BE EXPECTED WITH ANY OF THE SHOWERS OR STORMS,
AND THE STRONGER THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS. AN
ISOLATED STORM COULD APPROACH SEVERE LIMITS, HOWEVER, NO ORGANIZED
OR WIDESPREAD SEVERE WEATHER IS EXPECTED. ACTIVATION OF STORM
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY
THROUGH TONIGHT.
WET MICROBURST POTENTIAL FACTOR:
HUNTSVILLE...2
BIRMINGHAM...2
MONTGOMERY...2
Thunderstorm Wind, Lamar
- When
- June 24, 2:00 PM CST
- Where
- Lamar County, Vernon
- Measured
- 60 kt (69 mph)
- Property damage
- $60,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.750, -88.117
Several trees were blown down in and around Vernon. Some of the trees landed on buildings causing damage. A few signs were also blown down and one landed on an automobile. A church steeple was knocked off the First United Methodist Church and a pavilion was destroyed. No injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Pennsylvania, June 24 to 27, 20024 deaths · 5 events
- Flash Flooding in Minnesota, June 24 to 25, 2002$26 million · 10 events
- Lightning Strike in Missouri, June 24, 20021 death · 1 event
- Tornadoes in Minnesota, June 24, 20021 injured · $250,000 · F1 · 2 events
- Tornado and Hail in Minnesota, June 24, 2002$50,000 · F1 · 34 events
- Damaging Wind in Louisiana, June 24, 2002$720,000 · 79 kt wind · 1 event
- Damaging Winds in South Dakota, June 24, 2002$500,000 · 69 kt wind · 2 events
- Hail and Damaging Wind in South Dakota, June 24, 2002$100,000 · 1 in hail · 2 events
- Wildfire in California, June 24, 2002$80,000 · 1 event
- Hail and Damaging Wind in Nebraska, June 24, 2002$53,000 · 4 in hail · 5 events
- Lightning Strike in New Jersey, June 24, 2002$50,000 · 1 event
- Hail and Damaging Wind in Louisiana, June 24, 2002$30,000 · 0.88 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300608.